Minnesota, 2017

High Wind and Strong Wind in Minnesota, March 7, 2017

March 7, 2017 · NWS DLH · 4 events in 4 counties and zones

A strong and deepening area of low pressure over far northwest Ontario resulted in widespread strong and gusty winds across northeast Minnesota on Tuesday March 7th. The winds were from the west to west-southwest.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong and deepening area of low pressure over far northwest Ontario resulted in widespread strong and gusty winds across northeast Minnesota on Tuesday March 7th. The winds were from the west to west-southwest. There were widespread wind gusts of 40 to 55 mph across northeast Minnesota, but parts of the Minnesota North Shore had wind gusts in excess of 58 mph, including from Duluth to Grand Marais. The strongest winds occurred between 2:00 pm and 5:00 pm. The Duluth International Airport had a gust to 60 mph, Grand Marais had a gust to 66 mph while the Silver Bay AWOS recorded a wind gust of 62 mph. The winds brought down trees and branches and fell on power lines that resulted in 4,800 Lake Country power customers losing power. Several thousand Minnesota Power customers also lost power in the high winds. The large statue of Pierre the Voyageur that stands over Two Harbors lost its right arm and paddle. A street light blew down and crashed onto a local television station vehicle. The vehicle sustained minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 7, 12:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 7, 12:00 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1200 PM CST Tue Mar 7 2017

.SHORT TERM...(Today through Wednesday)
Issued at 419 AM CST Tue Mar 7 2017

After a brief bout with April-like warmth and thunderstorms
yesterday, more seasonable winter conditions return with a vengeance
today with very strong winds behind a cold front. A chance for light
snow today into tomorrow with 1 to 3 inches possible from the Iron
Range north, but the main weather story for today will be the wind.
West-southwest are already gusting to 45 mph at of 3am, with gusts
over 50 mph expected at times this afternoon. Winds gradually
diminish into Wednesday but remain fairly breezy as the low pressure
system over southeast Manitoba this morning lifts northeast towards
Hudson Bay. Colder temperatures will rush into the Northland today
into tonight with lows in the single digits to teens overnight and
highs in the teens to 20s Wednesday, which is 10 to 15 degrees below
normal.

On the synoptic scale a fairly straightforward scenario with a
strong 977mb low over the southeast corner of Manitoba that is
progged to lift north-northeast towards Hudson Bay over the next 36
hours, continuing to strengthen to as low as 968mb or so, 5 to 6
standard deviations deeper than normal per seasonal climatology
(analyzed using the NOAA Ensemble Situational Awareness Table tool).
This anomalously deep low will lead to very strong west-southwest
winds across the upper Midwest today, even in the more protected
woods of the Northland. Deep mixing today and strong low to mid
level winds will result in frequent gusts of 45 to 50 mph, with a
few peak gusts over 60 mph possible given the 60-65 knot winds at
800 mb this afternoon per RAP forecast soundings. Otherwise a few
rounds of light snow showers in the wrap-around flow as the low
exits and much colder air moves in from the northwest. Temperatures
will fall through the morning but with a period of sunshine late
morning into the early afternoon parts of east-central Minnesota and
northwest Wisconsin may climb up to the mid 30s to low 40s.
Otherwise mostly cloudy. Daytime snowfall around an inch or two
along and north of the Iron Range, elsewhere less.

Tonight into Wednesday the lack of a strong high pressure building
in means effects of the exiting low will winder into the day
Wednesday with diminishing chances for snowfall across far northern
Minnesota and breezy winds continuing.

.LONG TERM...(Wednesday night through Monday)
Issued at 419 AM CST Tue Mar 7 2017

By Wednesday night the upper level flow becomes west-northwest in a
quasi-zonal pattern aloft on the heels of the strong upper low that
is affecting us this morning. At the surface ridging will slowly
build into the area Wednesday night through Thursday, Friday and
even Saturday, producing a period of colder and drier weather for
the forecast area all four days.  Temperatures aloft will be cold
enough for lake effect snow showers to develop along the south shore
for any time the trajectory is right and the airmass isn't too dry,
which it does periodically through this time range.  Temperatures
Thursday through Saturday are expected to be between 5 and 15
degrees below normal, which is going to feel rather miserably cold
after the warm temperatures we have had lately.

By Sunday, a shortwave is expected to move through the upper level
flow and generate a clipper like system that moves across the
forecast area beginning late Sunday before ending on Monday.  The
models still vary in timing, track and strength on this system, so
am still carrying mostly chance pops with a swathe of likelies
across the southern CWA.  Once that system shifts off to the east
ridging should build back in on Tuesday.  The relatively colder than
normal trend should continue, with temperatures not recover to near
normal values until Monday or Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1158 AM CST Tue Mar 7 2017

A large area of low pressure will continue to affect the Northland
TAF sites throughout the period. Areas of MVFR CIG's and VSBY's
will continue across mainly northern portions of the region
through tonight and Wednesday morning. The southern locations
should generally see VFR conditions during the period. Windy
conditions will continue as a strong pressure gradient will remain
in place across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  35  11  22   7 /  80  20  10   0
INL  23   8  17  -2 /  70  60  20   0
BRD  38  16  27  10 /  20  20   0   0
HYR  42  18  27  10 /  70  20  10   0
ASX  42  20  27  11 /  40  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 6 PM CST this evening for WIZ001>004-006>009.

MN...Wind Advisory until 6 PM CST this evening for MNZ018>021-025-026-
     033>038.

LS...None.
&&

UPDATE...LE
SHORT TERM...JJM
LONG TERM...LE
AVIATION...DAP
Hazardous weather outlook, Mar 7, 3:52 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
352 AM CST Tue Mar 7 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
352 AM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Very strong west southwest winds today will impact much of the
Northland with frequent gusts to 45 mph in the afternoon. A few
gusts to near 55 mph are possible across east central Minnesota
from the Brainerd Lakes region to the Twin Ports...which will make
driving difficult. Refer to the Wind Advisory in effect for more
details.

Light snow showers will fall across much of the Northland today
into tonight. Little to no accumulation is expected south of
Highway 2 in east central Minnesota and northwest Wisconsin...but
1 to 3 inches is possible along and north of the Iron Range
through tonight. The strong winds may result in areas of blowing
snow, reducing visibility to a half mile or less at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service. In addition...any reports of
significant damage from the strong winds today are encouraged.

JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Mar 7, 9:32 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
932 AM CST TUE MAR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     SNOW             3 WSW LAKESIDE          46.65N 91.90W
03/07/2017  U0.4 INCH        DOUGLAS            WI   TRAINED SPOTTER

            SNOW HAS STOPPED, BUT STILL BLOWING QUITE A
            BIT.

&&

BJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Southern Lake

When
March 7, 2:40 PM CST
Where
Southern Lake forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
C-MAN Station
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

High Wind, Southern Cook

When
March 7, 3:30 PM CST
Where
Southern Cook forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Strong Wind, Central St. Louis

When
March 7, 4:00 PM CST
Where
Central St. Louis forecast zone
Measured
40 kt (46 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

A tree fell from strong winds and struck a 58-year-old man. The man's injuries were non-life threatening. The nearby AWOS at the Eveleth-Virginia airport was measuring wind gusts from about 35 to 45 mph at the time.

High Wind, Southern St. Louis / Carlton

When
March 7, 5:55 PM CST
Where
Southern St. Louis / Carlton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674007, 674008, 674013, 674006.